COVID-19 UPDATE – Our Legal Team is Fully Operational. Serving Existing Clients and Accepting New Cases.

Common medication errors and why they occur

For residents young, old and in between in Pennsylvania and elsewhere, it is not uncommon to be prescribed a medication by a primary care physician or a specialist. Whether it is for a short duration or long-term, every time a medication is prescribed to a patient, certain measures should be taken to ensure the patient is getting the proper medication and dose. Failure to take such precautionary measures could result in an adverse drug event that could greatly interfere with the health and wellbeing of the patient.

According to the Center for Disease Control and Prevention or CDC, roughly 82 percent of adults in the United States are on at least one prescribed medication, while approximately 29 percent take five or more prescriptions on a regular basis. These rates open up the potential possibilities of medication errors occurring among patients.

Unfortunately, medication errors are rather common. The CDC reported that adverse drug events, which are due to harmful medication errors, are responsible for roughly 700,000 emergency department visits each year. Common medication errors include taking over-the-counter medicine containing acetaminophen with a prescription containing acetaminophen, taking prescriptions that go by different names but include the same ingredients, mixing eye drops with ear drops, chewing non-chewable meds, cutting pills that should be taken as a whole, using the wrong spoon to measure a dose and missing or doubling on doses.

A common reason for medication errors occurring is poor communication. Health care providers do not always properly communicating with each other and with the patient, resulting in adverse medication events. Other reasons include the fact that many medications have similar sounding names or abbreviations and many medications look alike.

Following an adverse medication event, it is important to get proper medical care. Additionally, it is important to understand how this unfortunate event occurred. It might have been the result of negligence. In these cases, a harmed patient might be able to take steps to recover compensation for his or her losses.

Source: Journaltimes.com, “Medication errors: Tips to keep you safe,” Aug. 10, 2016